Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS Pittsburgh, PA

July 5, 2004Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2004, 4:45 PM EDT for Belmont County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 4:45 PM EDT (20:45 UTC)
Expired
Jul 5, 2004, 5:45 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:05 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 2:05 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT MON JUL 5 2004

.AVIATION...
FRONT PUSHING S. ADDED A FEW HRS OF TSTMS, ENDING FKL 19Z, DUJ 21Z,
ZZV 22Z, PIT 00Z, AND MGW 02Z. WIND COULD GUST TO 25KT PROXIMATE TO
FROPA, THEN BECOME MUCH CALMER. BUFKIT SHOWS DENSE FOG PREDAWN,
SPCLY FAR N AND FAR S, WHERE RAIN WOULD END LAST. DEWPTS DO NOT
DECREASE MUCH. STILL NO DRY AIR FOR US
&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK FRONTAL BOUNDARY IS KICKING UP LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS. NO LIGHTNING JUST YET BUT WOULD EXPECT TO SEE SOME AS
THE AFTERNOON PROGRESSES. VERTICLE EXTENT ON STORMS IS NOT MUCH AS
WARM AIR ALOFT IS HELPING TO CAP OFF DEVELOPMENT. WOULD EXPECT TO
DEVELOPMENT TO BECOME A BIT STRONGER AS STORMS WILL BE ENTERING MORE
UNSTABLE AND MOIST AIRMASS. BIGGEST THREAT WILL BE HEAVY DOWNPOURS.
FRONT IS TO MOVE THROUGH THIS EVENING AND STALL JUST SOUTH OF AREA
BY DAWN TUESDAY. FRONT THEN RETURNS LATER TUESDAY AS WARM FRONT...
DESTABILIZING ATMOSPHERE AND BRINGING THREAT OF MORE ACTIVITY LATER
IN THE DAY. MODELS NOT INDICATING MUCH IN THE WAY OF PRECIP AS MID
LEVEL RIDGE WILL HELP TO CAP OFF DEVELOPMENT...HOWEVER WITH FRONTAL
BOUNDARY...PLENTY OF MOISTURE AND BEING AT TOP OF RIDGE FELT 30 POP
WAS NEEDED GENERALLY FROM PIT SOUTH.
&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
WARM FRONT STALLS OVER AREA TUESDAY NIGHT AS HIGH OVER NE IS NOT
ALLOWING FOR EASTWARD MOVEMENT. BOTH MODELS HAVE SPED UP EASTWARD
MOVEMENT OF WED SYSTEM WITH GFS BEING THE FASTEST. AT THIS POINT
TRIED TO FIND A COMPROMISE WITH HIGHEST POPS ON WED AFTERNOON.

ONCE MIDWEEK SYSTEM MOVES THROUGH MODELS INDICATING STRETCH OF DRY
WEATHER INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...07
SHORT TERM...22
LONG TERM...22
Hazardous weather outlook, Jul 5, 5:13 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 AM EDT MON JUL 5 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
513 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY
THERE CAN BE ISOLATED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WIND
TODAY INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE CAN BE THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WIND LATE
TUESDAY INTO EARLY WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 1:24 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT MON JUL 5 2004

OHZ040-041-PAZ007>009-013>016-022-051921-
ARMSTRONG PA-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FOREST PA-
JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA-
124 PM EDT MON JUL 5 2004

...SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING...

A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA THIS AFTERNOON. THE MAIN THREAT FROM THIS
ACTIVITY WILL BE HEAVY DOWNPOURS. ISOLATED WIND GUSTS TO 40 MPH ARE
POSSIBLE IN THUNDERSTORMS. THE ENTIRE LINE WILL BE MOVING SOUTHWARD
DURING THE AFTERNOON HOURS.
Special weather statement, Jul 5, 2:05 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT MON JUL 5 2004

OHZ049-050-PAZ020-WVZ001-052003-
BEAVER PA-HANCOCK WV-HARRISON OH-JEFFERSON OH-
205 PM EDT MON JUL 5 2004

...SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING...

A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA THIS AFTERNOON. THE MAIN THREAT FROM THIS
ACTIVITY WILL BE HEAVY DOWNPOURS. ISOLATED WIND GUSTS TO 40 MPH ARE
POSSIBLE IN THUNDERSTORMS. THE ENTIRE LINE WILL BE MOVING SOUTHWARD
DURING THE AFTERNOON HOURS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:24 PM EDTSevere Thunderstorm WarningPBZIndiana36 min
Jul 5, 5:25 PM EDTSevere Thunderstorm WarningPBZNoble65 min
Jul 5, 7:02 PM EDTSevere Thunderstorm WarningPBZMarion58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.